# SDR 2009FA0000954

- Difficulty date: November 10, 2009
- Submitted: November 10, 2009
- Operation: General aviation
- Aircraft: N432CV
- Make and model: Pilats PC1245
- Aircraft serial: 119
- Aircraft time: 4,221 hours, 3,494 cycles
- System (JASC): 5210 · Passenger/Crew Doors
- Part: Windshield
- Part number: 9598110109
- Condition: Failed
- Location: Zone 200
- Part time: 1,302 hours, 1,285 cycles
- Stage of operation: CR
- How discovered: V
- Nature of condition: O
- Precautionary procedure: B, A

## Discrepancy

IN CRUISE FLIGHT AT FL200, IMC, THE PILOT’S WINDSCREEN CRACKED WITH A LOUD BANG. PIC PREFORMED AN EMERGENCY DESCENT AND CHOSE TO DIVERT, 10 MILES IN FRONT OF US.  COORDINATED WITH ATC, DECLARED AN EMERGENCY, SET UP ILS, GOT ATIS, ETC.  ALSO DE-PRESSURIZED THE ACFT USING THE MANUAL CONTROL VALVE DURING THE DESCENT.  PIC PERFORMED THE ILS 13 AT DSM,  TOOK OVER CONTROLS AND LANDED FROM THE RT SEAT DUE TO REDUCED VISIBILITY FROM THE LT SEAT.  THERE WERE NO CHECKLIST ITEMS ON THE QRH FOR A CRACKED WINDSCREEN SO WE USED OUR BEST JUDGMENT IN DESCENDING, DEPRESSURIZING, AND LANDING ASAP.  ALSO DEEMED IT PRUDENT TO DUCK BEHIND THE PANEL IN CASE THE WINDSCREEN WAS TO SHATTER INWARD.  AFTER LANDING, THE OUTER LAYER WAS DISCOVERED TO BE CRACKED, THE INNER LAYER WAS INTACT.  SOME SORT OF GOGGLES OR EYE/FACE PROTECTION SHOULD BE INCLUDED FOR THE PILOTS IN THE EVENT THIS WAS TO REOCCUR.  MECHANICS COMMENT: UPON EXAMINATION OF THE REMOVED WINDSHIELD, IT APPEARS THE GLASS SHATTERED FROM ONE ORIGINAL STRESS RISER, MOST LIKELY DAMAGE RECEIVED FROM A STONE CHIP OR SOMETHING SIMILAR. IT SHOULD ALSO BE NOTED THAT THE WINDSHIELD WAS REMOVED IN ONE PIECE WITH THE INNER PLY MAINTAINING THE INTEGRITY OF THE GLASS. ALTHOUGH THE PILOT REPORTED A CRACKED WINDSHIELD, IT ACTUALLY SHATTERED TO THE POINT OF BEING COMPLETELY OPAQUE.
